Secondary Logo

Toxicology Rounds

Thought-Provoking Tox Papers for LLSA Prep

Gussow, Leon, MD

doi: 10.1097/01.EEM.0000554853.56529.dc
Toxicology Rounds

Figure

Figure

Maintenance of certification programs have long been controversial. Critics argue that they are cumbersome, expensive, and time-consuming while encouraging lifelong test-taking rather than lifelong learning.

I am occasionally grateful, however, for the opportunity to read or reread an important paper that appears on the LLSA reading list. These were two such toxicology papers with which all emergency physicians should be familiar.

Back to Top | Article Outline

Outcomes after High-Concentration Peroxide Ingestions

Hatten BW, French LK, et al.

Ann Emerg Med

2017;69(6):726

Ingestion of household-grade hydrogen peroxide with a concentration less than 10% is generally benign unless the volume is massive. Ingestion of higher concentration peroxide, however, often leads to significant morbidity and mortality. A mere 30 mL (one or two adult swallows) of 35% peroxide will release 3 L of oxygen gas in the gastrointestinal tract, creating a risk for gas embolism and subsequent cerebrovascular accident, myocardial ischemia, or pulmonary embolism.

High-concentration peroxide is also caustic and frequently causes abdominal pain and vomiting or hematemesis after ingestion. Many physicians are not aware of the distinction between low- and high-concentration peroxide products or the association between high-concentration peroxide ingestion and embolic events.

The authors of this important study retrospectively reviewed 294 cases of symptomatic high-concentration peroxide ingestion reported to U.S. poison centers over a 10-year period (2001-2011.) Their primary outcome was the presence of clinical, laboratory, or radiologic evidence of a possible embolic event.

Table

Table

Analysis indicated that 41 of the 294 symptomatic patients (14%) had evidence of a possible embolic event. (See table.) Five of these 41 patients died, and 15 developed persistent neurological deficits. None of the other 253 patients—presumably those presenting with GI symptoms only—had a poor outcome.

Interestingly, the authors found that onset could be delayed for as long as 25 hours, although the majority of patients who developed embolic symptoms did so within an hour of ingestion. This suggests that the standard four to six hours of observation is inadequate and that all symptomatic patients should be admitted to an intensive care unit or other acute care setting where they can be carefully observed and receive serial neurological examinations.

Hyperbaric oxygen (HBO) therapy has been shown to reduce the size of intravascular bubbles and, especially if given early enough, help resolve embolic signs and symptoms in these patients. No definitive data exist, but HBO almost certainly improves clinical outcomes in patients who present with or develop neurological symptoms. These patients should receive HBO as soon as possible.

What about those with GI symptoms only? The authors seem to support imaging with a noncontrast abdominal CT and giving HBO to those who have extraluminal gas in the portal system, for example. Patients in whom no gas is seen outside the gut can still deteriorate later on and have to be monitored for up to 25 hours with ready access to an HBO chamber.

Should all these symptomatic patients receive upper endoscopy to look for caustic GI injury? The authors sensibly say that endoscopy should not be routine. Prompt HBO therapy is more important if there are signs of embolic phenomena. It is unlikely that significant lesions will be found if GI symptoms are not severe, but endoscopy may be justified in the small number of patients with significant hematemesis but no neurological symptoms.

Back to Top | Article Outline

Cannabinoid Hyperemesis Syndrome: Diagnosis, Pathophysiology, and Treatment: A Systematic Review

Sorensen CJ, DeSanto K, et al.

J Med Toxicol

2017;13[1]:71

http://bit.ly/2UZ520u

A paper about 14 years ago described nine patients in South Australia who presented with cyclic vomiting associated with a long history of smoking marijuana. (Gut 2004;53[11]:1566; http://bit.ly/2GIVDpX.) The authors noted that the disorder was characterized by several years of cannabis use predating the onset of hyperemesis and that cessation of cannabis led to an end to the cyclical vomiting. Resumption of regular cannabis use, however, made the hyperemesis recur. They also observed that the symptoms were relieved when patients took multiple hot showers or baths.

Acceptance, legalization, and use of medical and recreational marijuana expanded dramatically since that paper was published, and clinicians are now more familiar with this syndrome. The medical literature is full of case reports and small case series describing these patients, and the original description of the features of this syndrome has held up remarkably well.

A systematic review by Sorensen, et al., identified almost 200 papers relevant to the diagnosis, treatment, and pathophysiology of cannabinoid hyperemesis syndrome. The authors make several important points:

  • Cannabinoid hyperemesis syndrome is often not diagnosed until years after symptom onset because practitioners may fail to consider the syndrome.
  • For diagnostic purposes, chronic cannabis consumption is at least weekly use for more than one year.
  • The hot showers and baths that patient with cannabinoid hyperemesis syndrome take to relieve symptoms of nausea, vomiting, and abdominal pain may contribute to the dehydration and acute renal failure often seen on presentation.
  • Manage acute episodes by replacing fluid loss, administering antiemetic medication, and discouraging further use of cannabis products.
  • Evidence suggests that topical application of capsaicin cream can help alleviate acute symptoms.
  • Opioids decrease GI motility and tend to cause nausea and vomiting and should not be used to treat symptoms.

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.